Next Article in Journal
Conjugation of Mannans to Enhance the Potency of Liposome Nanoparticles for the Delivery of RNA Vaccines
Next Article in Special Issue
Erratum: Choi, Y.H., et al. Multifaceted Factors Causing Conflicting Outcomes in Herb–Drug Interactions. Pharmaceutics 2021, 13, 43
Previous Article in Journal
The Effect of Myristica fragrans on Texture Properties and Shelf-Life of Innovative Chewable Gel Tablets
Previous Article in Special Issue
Assessing the Mechanism of Fluoxetine-Mediated CYP2D6 Inhibition
Open AccessArticle

Prevalence and Clinical Significance of Drug–Drug and Drug–Dietary Supplement Interactions among Patients Admitted for Cardiothoracic Surgery in Greece

1
Department of Nursing, Faculty of Health Sciences, Hellenic Mediterranean University, GR-71004 Heraklion, Greece
2
Computational Biomedicine Laboratory, Institute of Computer Science, Foundation for Research & Technology-Hellas (FORTH), GR-70013 Heraklion, Greece
3
Cardiothoracic Surgery Division, University Hospital of Heraklion, GR-71500 Heraklion, Greece
4
School of Medicine, University of Crete, GR-71500 Heraklion, Greece
*
Author to whom correspondence should be addressed.
Academic Editor: Im-Sook Song
Pharmaceutics 2021, 13(2), 239; https://doi.org/10.3390/pharmaceutics13020239
Received: 27 December 2020 / Revised: 1 February 2021 / Accepted: 4 February 2021 / Published: 9 February 2021
(This article belongs to the Special Issue Pharmacokinetic Drug-Drug Interactions and Herb-Drug Interactions)
Background: Drug interactions represent a major issue in clinical settings, especially for critically ill patients such as those with cardiovascular disease (CVD) who require cardiothoracic surgery (CTS) and receive a high number of different medications. Methods: A cross-sectional study aimed at evaluating the exposure and clinical significance of drug–drug (DDIs) and drug–dietary supplement interactions (DDSIs) in patients admitted for CTS in the University Hospital of Crete Greece. DDIs were evaluated regarding underlying pharmacological mechanisms upon admission, preoperation, postoperation, and discharge from CTS clinic. Additionally, upon admission, the use of dietary supplements (DSs) and if patients had informed their treating physician that they were using these were recorded with subsequent analysis of potential DDSIs with prescribed medications. Results: The study employed 76 patients who were admitted for CTS and accepted to participate. Overall, 166 unique DDIs were identified, with 32% of them being related to pharmacokinetic (PK) processes and the rest (68%) were related to possible alterations of pharmacodynamic (PD) action. CVD medications and drugs for central nervous system disorders were the most frequently interacting medications. In total, 12% of the identified DDIs were of serious clinical significance. The frequency of PK-DDIs was higher during admission and discharge, whereas PD-DDIs were mainly recorded during pre- and postoperation periods. Regarding DS usage, 60% of patients were using DSs and perceived them as safe, and the majority had not informed their treating physician of this or sought out medical advice. Analysis of medical records showed 30 potential combinations with prescribed medications that could lead in DDSIs due to modulation of PK or PD processes, and grapefruit juice consumption was involved in 38% of them. Conclusions: An increased burden of DDIs and DDSIs was identified mostly upon admission for patients in CTS clinics in Greece. Healthcare providers, especially prescribing physicians in Greece, should always take into consideration the possibility of DDIs and the likely use of DS products by patients to promote their well-being; this should only be undertaken after receiving medical advice and an evidenced-based evaluation. View Full-Text
Keywords: drug–drug interactions; pharmacokinetic interactions; pharmacodynamic interactions; drug–herb interactions; drug–food interactions; cardiovascular disease; cardiothoracic surgery drug–drug interactions; pharmacokinetic interactions; pharmacodynamic interactions; drug–herb interactions; drug–food interactions; cardiovascular disease; cardiothoracic surgery
Show Figures

Graphical abstract

MDPI and ACS Style

Spanakis, M.; Melissourgaki, M.; Lazopoulos, G.; Patelarou, A.E.; Patelarou, E. Prevalence and Clinical Significance of Drug–Drug and Drug–Dietary Supplement Interactions among Patients Admitted for Cardiothoracic Surgery in Greece. Pharmaceutics 2021, 13, 239. https://doi.org/10.3390/pharmaceutics13020239

AMA Style

Spanakis M, Melissourgaki M, Lazopoulos G, Patelarou AE, Patelarou E. Prevalence and Clinical Significance of Drug–Drug and Drug–Dietary Supplement Interactions among Patients Admitted for Cardiothoracic Surgery in Greece. Pharmaceutics. 2021; 13(2):239. https://doi.org/10.3390/pharmaceutics13020239

Chicago/Turabian Style

Spanakis, Marios; Melissourgaki, Maria; Lazopoulos, George; Patelarou, Athina E.; Patelarou, Evridiki. 2021. "Prevalence and Clinical Significance of Drug–Drug and Drug–Dietary Supplement Interactions among Patients Admitted for Cardiothoracic Surgery in Greece" Pharmaceutics 13, no. 2: 239. https://doi.org/10.3390/pharmaceutics13020239

Find Other Styles
Note that from the first issue of 2016, MDPI journals use article numbers instead of page numbers. See further details here.

Article Access Map by Country/Region

1
Search more from Scilit
 
Search
Back to TopTop